Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Louisville, KY

June 6, 2019Nicholas County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 6, 2019, 9:45 PM EDT for Nicholas County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2019, 9:45 PM EDT (01:45 UTC)
Expired
Jun 7, 2019, 12:45 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Nicholas County, KY

The radar

The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 9:50 PM EDTFLASH FLOOD2 E Carlisle, KYKY 36 CLOSED DUE TO HIGH WATER.
Jun 6, 9:50 PM EDTFLASH FLOOD3 Se Carlisle, KYEAST UNION ROAD CLOSED DUE TO HIGH WATER.
Jun 6, 9:50 PM EDTFLASH FLOODMyers, KYKY 32 CLOSED DUE TO HIGH WATER NEAR MYERS STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WGUS53 KLMK 070145
FFWLMK
KYC181-070445-
/O.NEW.KLMK.FF.W.0008.190607T0145Z-190607T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
945 PM EDT Thu Jun 6 2019

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Nicholas County in central Kentucky...

* Until 1245 AM EDT.

* At 944 PM EDT, emergency management reported roadways closed due 
  to high water east of Carlisle. Up to two inches of rain have 
  already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Carlisle, Blue Licks Springs, Weston, Ellisville, Pleasant Valley,
  Sprout, East Union, Moorefield and Myers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3833 8385 3821 8400 3823 8402 3832 8413
      3843 8400 3838 8392 3836 8391 3837 8391
      3836 8389 3835 8390 3835 8388

$$

RAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 7:23 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 6, 7:23 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
723 PM EDT Thu Jun 6 2019

.Short Term...(This evening through Friday)
Issued at 325 PM EDT Thu Jun 6 2019

...Localized Heavy Rainfall A Threat This Afternoon/Evening...

Convection has blossomed this afternoon in a moderately unstable
airmass. Overall deep layer shear is weak, especially below 500mb so
not seeing any organization. The main threat is localized heavy
rainfall due to slow storm motion and efficient rainfall rates,
although a few of the stronger storms have produced a decent amount
of CG lightning and some weaker wind signatures. Can't rule out a
few stronger wind gusts if a core is strong enough to produce a wet
microburst, but overall not too concerned about that threat.

Overall coverage is expected to continue in the scattered to
numerous range through late evening, gradually lifting northward as
it does so. Expect to see a relative lull in precipitation coverage
(although will still keep some low pops) in overnight before another
surge in deeper moisture arrives in the pre-dawn and morning hours
of Friday ahead of the cutoff low. Will go with pretty high pops
(categorical) across southern and central KY tomorrow, with
scattered to numerous wording across southern IN and northern KY. We
look to maintain what resembles a tall/skinny CAPE profile through
tomorrow, in addition to a weak vertical shear profile. All of this
will continue to favor slow moving heavy rainfall producers. The
stronger storms will be able to produce some lightning, but will
keep those probabilities capped in the chance range. Most locations
along and south of the Ohio River should expect between .5 and 1.5
inches of rain through tomorrow evening, with locally higher amounts
possible. Southern IN looks to see the least amount of coverage
through the short term, with amounts generally less than a half an
inch.

Expect a mild overnight with temps in the upper 60s to around 70 for
lows. Highs on Friday should struggle under heavy cloud cover and
precipitation. Look for mid to upper 70s and most spots. Any
location that breaks out of the clouds for a bit will have the
chance to get into the low 80s.

.Long Term...(Friday night through Thursday)
Issued at 300 PM EDT Thu Jun 6 2019

Friday Night through Sunday...

The persistent, and near-stationary, cut-off low will take residence
over the Tennessee Valley by Friday evening. Expect to see mostly
cloudy conditions due to the close proximity to the low center with
more consistent chances of rain showers. Best chances of showers and
storms will continue to be during the afternoon/early evening hours
each day due to diurnal heating/destabilization. Convection should
be able to generate efficient rain producers given that precipitable
water values range from 1.70 to 2.00 inches through Sunday evening.
Dynamics and kinematics suggest storms should be sub-severe with the
main hazards mainly consisting of locally gusty winds and heavy
rain. Model soundings continue to indicate relatively light upper
level winds, which means that any showers and storms will be slow
movers, resulting in increased chances of localized flooding issues.
Temperatures will be more consistent as well with morning lows in
the mid to upper 60s and afternoon highs in the upper 70s to lower
80s.

Monday through Wednesday...

Models agree that the cut-off low will begin to become absorbed into
the main flow as a cold front approaches from the west. Expect more
rain and storm chances throughout Monday ahead of this feature.
Drier and more pleasant conditions are in store for Tuesday and
Wednesday as high pressure builds in the lower and mid levels.
Temperatures will cool down a bit with morning lows in the upper 50s
to lower 60s and highs reaching into the upper 70s with dew points
in the mid to upper 50s.

&&

.Aviation...(00Z TAF Issuance)
Updated at 720 PM EDT Thu Jun 6 2019

Band of convection currently sits just north of BWG and we continue
to see storms weaken as they pinwheel northward, barely getting any
rain into even SDF or LEX. Main challenge will be trying to time
future bands as we see spokes of forcing pivot northward across
Kentucky ahead of a stacked upper low moving across Arkansas to near
Memphis.

For this evening the main issue is whether BWG will see restrictions
from thunderstorms and whether any precip can get into SDF or LEX.
BWG storms will be an issuance time decision, as the convection
could easily be too far north already by then. Will just include
VCSH without any restrictions in SDF and LEX as precip is weakening
as it pushes north.

Plenty of debris clouds will keep fog at bay tonight, and we could
turn mixy toward morning as an easterly sfc gradient tightens.
Boundary layer remains shallow with trapped moisture, so will take
ceilings down to fuel-alternate MVFR.

Another spoke of precip will swing north into BWG by mid/late
morning, and we'll carry VCTS for embedded thunder initially, then
ramp it up to TSRA later in the afternoon. Prevailing MVFR will lift
to VFR, and while there is a potential for brief IFR restrictions as
it turns more convective in the afternoon, will not mention it yet
almost 24 hrs out. Confidence in precip getting into SDF and LEX is
lower, so will limit that mention to VCSH for now. Also expect
easterly winds to crank up late in the day with gusts near 20 kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...CG
Aviation...RAS
Hazardous weather outlook, Jun 6, 3:27 PM EDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
327 PM EDT Thu Jun 6 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
327 PM EDT Thu Jun 6 2019 /227 PM CDT Thu Jun 6 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous pulse thunderstorms are expected through late
this evening. These slow moving storms could produce locally
torrential downpours and flooding. Cloud to ground lightning is also
a hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of showers and thunderstorms are expected Friday through
Monday as a slow moving low pressure system moves through the outlook
area. Localized heavy rainfall will be the primary weather hazard and
repeated rainfall over areas may lead to localized flooding issues
combined with slow movement of storms. Some strong thunderstorms are
possible during the period, but organized severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall and any instances of
flooding to the National Weather Service.

BJS/CG

In the hours before

Special weather statement, Jun 6, 5:10 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
510 PM EDT Thu Jun 6 2019

KYZ045-053-062145-
Nelson-Larue-
510 PM EDT Thu Jun 6 2019

...A STRONG THUNDERSTORM WILL AFFECT LARUE AND WESTERN NELSON
COUNTIES...

At 509 PM EDT, a strong thunderstorm was located near Hodgenville,
moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hodgenville, New Haven, Lyons, Athertonville, Nelsonville, Blue Gap,
Leafdale and Roanoke.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3756 8576 3772 8569 3773 8568 3774 8568
      3779 8566 3772 8554 3753 8567
TIME...MOT...LOC 2109Z 201DEG 18KT 3761 8568

RAS
Local storm report, Jun 6, 9:10 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
910 PM EDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLOOD            1 NNE BOWLING GREEN     36.99N 86.44W
06/06/2019                   WARREN             KY   TRAINED SPOTTER

            STREET FLOODING AROUND THE CITY OF BOWLING
            GREEN.

&&

JML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:09 PM EDTFlash Flood WarningLMKAdair, Metcalfe3 hr
Jun 6, 8:46 PM EDTAreal Flood AdvisoryLMKWarren3 hr
Jun 6, 9:03 PM EDTAreal Flood AdvisoryLMKNicholas3 hr
Jun 7, 3:19 AM EDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more69 hr
Jun 7, 10:09 AM EDTAreal Flood AdvisoryLMKAdair, Clinton, Cumberland, Russell3 hr
Jun 7, 10:27 AM EDTFlash Flood WarningLMKAdair, Clinton, Cumberland, Monroe, Russell5 hr
Jun 7, 12:45 PM EDTAreal Flood AdvisoryLMKAdair, Casey, Green, Lincoln, Russell, Taylor5 hr
Jun 7, 3:18 PM EDTAreal Flood WarningLMKAdair, Clinton, Cumberland, Russell3 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.